|Year : 2022 | Volume
| Issue : 4 | Page : 253-254
Radiation recall dermatitis triggered by the AstraZeneca COVID-19 vaccine: A case report and literature review
Ya-Wen Tsai1, Chun-Bing Chen2, Tzong-Yun Ger3
1 Department of Dermatology, Chang Gung Memorial Hospital, Linkou Branch, Taoyuan, Taiwan
2 Department of Dermatology, Chang Gung Memorial Hospital, Linkou Branch, Taoyuan; Department of Dermatology, Drug Hypersensitivity Clinical and Research Center, Chang Gung Memorial Hospitals, Tapei, Linkou and Keelung, Taiwan
3 Department of Dermatology, Chang Gung Memorial Hospital, Linkou Branch; Graduate Institute of Biomedical Engineering, Chang Gung University, Taoyuan, Taiwan
|Date of Submission||04-Jul-2022|
|Date of Decision||23-Sep-2022|
|Date of Acceptance||30-Sep-2022|
|Date of Web Publication||09-Dec-2022|
Dr. Tzong-Yun Ger
No. 5, Fuxing St., Guishan, Taoyuan 33305
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tsai YW, Chen CB, Ger TY. Radiation recall dermatitis triggered by the AstraZeneca COVID-19 vaccine: A case report and literature review. Dermatol Sin 2022;40:253-4
|How to cite this URL:|
Tsai YW, Chen CB, Ger TY. Radiation recall dermatitis triggered by the AstraZeneca COVID-19 vaccine: A case report and literature review. Dermatol Sin [serial online] 2022 [cited 2023 Feb 8];40:253-4. Available from: https://www.dermsinica.org/text.asp?2022/40/4/253/363059
Radiation recall dermatitis (RRD) is an uncommon and unpredictable condition characterized by an acute inflammatory response confined to previously irradiated areas of the skin. It can occur months or even years after radiation therapy. RRD is triggered by many precipitating systemic agents, including cytotoxic chemotherapeutics and immunomodulators. Clinical signs of RRD include erythema, pruritus, pain, desquamation, edema, vesiculation, necrosis, ulceration, and hemorrhage, which can arise from hours to months after the administration of systemic drugs, with a median interval of 40 days.
During the COVID-19 pandemic, various vaccines have been administered on a large scale, and the Oxford/AstraZeneca COVID-19 vaccine (ChAdOx1-S [recombinant] vaccine) has been the most used worldwide. The side effects of the AstraZeneca COVID-19 vaccine include fever, flu-like symptoms, thrombocytopenia, skin rashes, and severe allergic reactions. Common skin reactions to the vaccine include COVID arm, herpes simplex virus reactivation, varicella-zoster virus reactivation, papular–vesicular rash, morbilliform eruptions, and urticaria. RRD is a rarely reported COVID-19 vaccine-related reaction [Supplementary Table 1].,,, In this article, we report the case who developed RRD after receiving his first dose of the AstraZeneca COVID-19 vaccine.
A 50-year-old male was diagnosed with left tonsillar squamous cell carcinoma with bilateral cervical lymph node involvement (T4bN3bM0). He completed concurrent chemoradiation therapy (68 Gy in 32 fractions and a boost dose of 16 Gy in 4 fractions) over the panpharynx and neck from November 2018 to February 2019 [Figure 1]a and [Figure 1]c. However, recurrence with metastasis to the local lymph nodes and lungs was observed in June 2019. Therefore, the patient received immune checkpoint inhibitors with nivolumab from July 2019 to May 2021. During the treatment period, the patient experienced a grade 2 eczematous dermatitis immune-related adverse event (irAE) [Supplementary Figure 1].
|Figure 1: Radiation plan for the right side (a) and left side (c) of the patient's head and neck. Erythematous patches that developed on the right side (b) and left side (d) of the patient's neck after receiving the AstraZeneca COVID-19 vaccine.|
Click here to view
On June 4, 2021, the patient received the first dose of the AstraZeneca COVID-19 vaccine. Three days later, the patient developed pruritus and erythema on both sides of the neck. Over the following 3 weeks, the patient experienced an exacerbation of the neck erythema and irAE of eczematous dermatitis. The patient denied applying any new topical agents before the onset of the skin rashes. Physical examination revealed two well-demarcated patches on the sides of the patient's neck [Figure 1]b and [Figure 1]d and erythematous papules on the patient's trunk and arms. A lymphocyte activation test (LAT) for the AstraZeneca COVID-19 vaccine obtained a positive result. On the basis of these findings, the patient was diagnosed with AstraZeneca COVID-19 vaccine-triggered RRD and exacerbation of the preexisting irAE of eczematous dermatitis. The patient was treated with topical and systemic corticosteroids (0.5mg/kg per day) for 2 weeks, and both RRD and eczematous dermatitis gradually resolved. Seven months later, the patient received the Pfizer–BioNTech COVID-19 vaccine (BNT162b2 vaccine) as his second dose and did not consequently develop RRD [Supplementary Figure 2].
In our case, both the AstraZeneca COVID-19 vaccine and nivolumab were identified as possible triggers of the patient's RRD. However, nivolumab-induced RRD usually occurs within 1 month of drug administration. The patient had received nivolumab for nearly 2 years and had not previously presented with neck erythema. In addition, the patient's LAT was positive for the AstraZeneca COVID-19 vaccine, indicating that the patient may have been hyperreactive to the vaccine, which may have caused the RDD recurrence. According to these findings, we determined that the AstraZeneca COVID-19 vaccine was more likely to have triggered the RRD. Furthermore, the vaccine seemed to exacerbate the preexisting irAE. The new-onset RRD and exacerbation of the irAE presented at a similar time, which may reflect an immune interaction between the AstraZeneca COVID-19 vaccine and nivolumab.
The mechanisms underlying RRD remain ambiguous. Idiosyncratic drug hypersensitivity reactions similar to fixed drug eruptions may serve as one explanation. Localized hypersensitivity may involve the direct activation of nonimmune inflammatory pathways. Radiation can lower a patient's inflammatory response threshold and activate inflammation-mediating cytokines. The administration of a precipitating agent may upregulate these cytokines and induce an inflammatory response, resulting in RRD. In addition, keratinocyte necrosis due to oxidative stress and cumulative direct DNA damage may also play a key role in RRD.
In conclusion, we herein reported the case of a patient who developed RRD after receiving the first dose of the AstraZeneca COVID-19 vaccine. The RRD was successfully treated with topical and systemic corticosteroids. The cutaneous reaction did not have severe lasting consequences or prevent the patient from receiving a second vaccine dose. Although treatment for RRD typically involves discontinuation of the precipitating agent, a recent study indicated that no patients have experienced RRD recurrence after receiving a subsequent vaccine dose. Because AstraZeneca COVID-19 vaccines have continued to be administered on a large scale, clinicians must be aware of the risk of COVID-19 vaccines triggering RRD and potential interactions between such vaccines and immune checkpoint inhibitors.
This study was approved by the institutional review board of Chang Gung Medical Foundation, approval no. 202101574B0D001(2111300070). The patient consent was waived by the IRB.
Financial support and sponsorship
Conflicts of interest
Dr. Chun-Bing Chen, the Deputy Editor at Dermatologica Sinica, had no role in the peer review process of or decision to publish this article. The other authors declared no conflicts of interest in writing this paper.
| Supplementary Material|| |
| References|| |
Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol 2001;59:237-45.
Deutsch E, Besse B, Le Pavec J, Le Péchoux C, Botticella A, Ammari S, et al.
Can radiation-recall predict long lasting response to immune checkpoint inhibitors? Radiother Oncol 2021;154:125-7.
Hung WK, Chi CC, Wang SH. AZ arm: Delayed cutaneous reaction to ChAdOx1 nCoV-19 (AZD1222) vaccine. Dermatol Sin 2022;40:52. [Full text]
Stewart R, McDowell L. Radiation recall phenomenon following COVID-19 vaccination. Int J Radiat Oncol Biol Phys 2021;111:835-6.
Liu J, Wong J, Gomez C. Radiation recall after the covid-19 vaccine: Two cases and a review of the literature. Appl Rad Oncol 2021;10:30-33.
Sepaskhah M, Ansari Asl F, Taheri M, Akbarzadeh Jahromi M. COVID-19 vaccine-induced Radiation Recall Dermatitis: Report of a case. Clin Case Rep 2022;10:e05490.
Marples R, Douglas C, Xavier J, Collins AJ. Breast radiation recall phenomenon after astra-zeneca covid-19 vaccine: A case series. Cureus 2022;14:e21499.
Azria D, Magné N, Zouhair A, Castadot P, Culine S, Ychou M, et al.
Radiation recall: A well recognized but neglected phenomenon. Cancer Treat Rev 2005;31:555-70.
Vinante L, Caroli A, Revelant A, Bertini F, Giroldi A, Marson M, et al.
Radiation recall dermatitis induced by COVID-19 vaccination in breast cancer patients treated with postoperative radiation therapy. Breast 2022;65:49-54.